High Wind, Central Oregon
- When
- March 31, 10:00 AM PST to 7:00 PM PST
- Where
- Central Oregon forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
A strong low pressure moving from British Columbia to Montana tightened the pressure gradient east of the Cascades and produced high winds. Blowing dust closed some roads.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A strong low pressure moving from British Columbia to Montana tightened the pressure gradient east of the Cascades and produced high winds. Blowing dust closed some roads. Power lines and trees were blown down and roofs were damaged in some areas. Peak wind gusts in miles per hour included: 5 miles northeast of Sisters (75), 3 miles north of Sisters (70), Pendleton Airport (62), Helix (61), Pendleton (73), 5 miles west northwest of Ruggs (63), Shaniko (61), 12 miles south southwest of Pine Grove (61), 8 miles north northwest of Clarno (65).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 31, 8:53 AM PST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
953 AM PDT TUE MAR 31 2009
UPDATED AVIATION DISCUSSION
.SHORT TERM...UPDATE...A STORM SYSTEM CONTINUES TO MOVE THROUGH
BRITISH COLUMBIA THIS MORNING. THIS SYSTEM HAS BEEN PULLING MOISTURE
INTO THE PACIFIC NORTHWEST WITH DECENT PRECIP ALONG AND NEAR THE
CASCADE CREST...AND NOW INCREASING OVER THE BLUE MOUNTAINS FROM
MEACHAM NORTHWARD. SNOW POTENTIAL STILL LOOKS GOOD TO GET ADVISORY
AMOUNTS OVER THE NORTHERN BLUES OF OREGON AND THE BLUES IN SOUTHEAST
WASHINGTON. THUS WILL CONTINUE CURRENT SNOW ADVISORIES. SNOW LEVELS
SHOULD RISE IN THE CENTRAL WASHINGTON CASCADE EAST SLOPES AND OVER
THE GRANDE RONDE VALLEY TODAY...THUS LIMITING ACCUMULATIONS IN THE
MAIN POPULATED AREAS. THE SYSTEM/S SURFACE LOW IS STILL ON TRACK TO
MOVE FROM B.C. INTO MONTANA THIS AFTERNOON AND EVENING. THIS WILL
CONTINUE TO TIGHTEN GRADIENTS ACROSS THE REGION THIS AFTERNOON...
RESULTING IN INCREASING THE WINDS. THUS WILL ALSO CONTINUE CURRENT
WIND ADVISORIES. UPDATES THIS MORNING WERE TO ADJUST SNOW LEVELS IN
SOME ZONES WHILE TWEAKING WEATHER AND WIND WORDING IN MANY ZONES. 90
.LONG TERM...PREVIOUS DISCUSSION...MODELS ARE IN GOOD AGREEMENT IN
BRINGING A TROUGH INTO THE FORECAST AREA THURSDAY FOR A CHANCE OF
RAIN AND MOUNTAIN SNOW SHOWERS...HOWEVER THE WESTERN COLUMBIA BASIN
AND THE YAKIMA VALLEY WILL SEE THE SHOWERS END BY THE AFTERNOON.
RAIN AND SNOW SHOWERS WILL CONTINUE THURSDAY NIGHT OUTSIDE OF THE
COLUMBIA BASIN AS THE TROUGH BEGINS MOVING OUT OF THE AREA. A RIDGE
WILL BEGIN BUILDING OFF SHORE ON FRIDAY AND EXPAND OVER THE AREA
FOR THE WEEKEND. HAVE KEPT SOME LINGERING SHOWERS FRIDAY THEN
FORECAST DRY CONDITIONS FRIDAY NIGHT THROUGH SUNDAY. THE GFS AND THE
ECMWF DIVERGE AT THIS POINT. THE GFS BRINGS AN UPPER LOW TO THE
PACIFIC NORTHWEST COAST AND SENDS IT SLOWLY THROUGH NORTHERN
CALIFORNIA THROUGH TUESDAY GIVING US ANOTHER WET PERIOD. THE ECMWF
KEEPS THE LOW OFFSHORE THEN SENDS IT INTO CENTRAL AND SOUTHERN
CALIFORNIA ON TUESDAY WHICH KEEPS US DRY SUNDAY NIGHT THROUGH
TUESDAY. KEPT THE CURRENT FORECAST THAT FOLLOWS THE GFS AND GIVES US
A CHANCE OF RAIN AND SNOW SHOWERS MAINLY IN THE MOUNTAINS MONDAY
THROUGH TUESDAY. TEMPERATURES IN THE LOWER ELEVATIONS WILL BE IN THE
UPPER 40S TO UPPER 50S THURSDAY AND FRIDAY THEN WARM TO THE MID 50S
TO LOWER 60S SATURDAY THROUGH TUESDAY.
&&
.AVIATION...18Z TAFS...A WEATHER DISTURBANCE IS BRINGING ISOLATED TO
SCATTERED SHOWERS ACROSS THE AREA. THESE SHOWERS ARE EXPECTED TO
DECREASE LATER THIS AFTERNOON AND EVENING FOR ALL TAF SITES. WHILE
VFR CONDITIONS WILL PREVAIL...MVFR CONDITIONS IN LOWER CEILINGS ARE
POSSIBLE WITH THE HEAVIER SHOWERS. SURFACE WINDS WILL INCREASE AT
ALL TAF SITES TODAY...WITH 20 TO 30 KTS WITH GUSTS TO 45 KTS BY
31/22Z. BLOWING DUST MAY CREATE TEMPORARY MVFR VISIBILITIES AT
KPSC...KYKM AND KPDT DURING THE PERIOD OF STRONGEST WINDS. WINDS ARE
EXPECTED TO GRADUALLY DIMINISH AFTER 03Z. DMH
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 51 32 48 38 / 60 30 20 50
ALW 52 35 51 40 / 60 30 20 50
PSC 59 34 53 39 / 30 10 10 30
YKM 56 29 50 33 / 10 10 10 30
HRI 57 32 53 39 / 20 10 10 40
ELN 53 31 48 34 / 30 10 20 40
RDM 50 25 50 31 / 20 20 10 40
LGD 45 29 45 35 / 50 60 20 50
GCD 47 29 45 35 / 40 30 20 40
DLS 54 37 51 39 / 30 20 20 40
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR ORZ041-042-044-501-
504.
WINTER WEATHER ADVISORY UNTIL 4 AM PDT WEDNESDAY FOR ORZ502.
WA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR WAZ024-026>029-502.
WINTER WEATHER ADVISORY UNTIL 4 AM PDT WEDNESDAY FOR WAZ030.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/84HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT TUE MAR 31 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-011130-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT TUE MAR 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
NORTHWEST BLUE MOUNTAINS, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON
STRONG WIND
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
GILLIAM COUNTIES
A FRONTAL SYSTEM WILL MOVE INTO THE FORECAST AREA TODAY BRINGING
MORE RAIN AND MOUNTAIN SNOW. SIGNIFICANT SNOW ACCUMULATIONS ARE
EXPECTED ABOVE 3500 FEET IN THE NORTHERN BLUE MOUNTAINS TODAY AND
TONIGHT DUE TO THE INTERACTION OF MOIST ONSHORE FLOW AND UPSLOPE
WINDS PRODUCING OROGRAPHIC LIFT OVER THE BLUE MOUNTAINS. A WINTER
WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE NORTHERN BLUE
MOUNTAINS OF WASHINGTON AND OREGON FROM THROUGH 4 AM PDT WEDNESDAY.
FOR DETAILS...SEE THE NWS PRODUCT PDXWSWPDT (WMO HEADER WWUS46). IN
ADDITION...THIS STORM SYSTEM WILL PRODUCE TIGHT SURFACE PRESSURE
GRADIENTS FOR VERY WINDY CONDITIONS TODAY OVER MUCH OF NORTH CENTRAL
AND NORTHEAST OREGON AND SOUTH CENTRAL AND SOUTHEAST WASHINGTON. A
WIND ADVISORY HAS BEEN ISSUED. FOR DETAILS...SEE NWS PRODUCT
PDXNPWPDT (WMO HEADER WWUS76 KPDT).
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW THURSDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, NORTHWEST
BLUE MOUNTAINS, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
OREGON
HIGH PRESSURE ALOFT WILL MAKE A BRIEF RETURN ON WEDNESDAY BEFORE YET
ANOTHER PACIFIC STORM BRINGS ANOTHER ROUND OF RAIN AND MOUNTAIN SNOW
AS WELL AS MORE WIND FOR THURSDAY. UNSETTLED CONDITIONS ARE THEN
EXPECTED FOR THE REST OF THE WEEK AND INTO THE WEEKEND AS ADDITIONAL
WEATHER SYSTEMS CROSS OVER THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
4 high wind, 1 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161217, 161230, 161234, 161238, 161221.